Georgia, 2021

Damaging Winds in Georgia, August 30 to 31, 2021

August 30 to 31, 2021 · NWS FFC · 2 events in 2 counties and zones

S. as a tropical depression bringing isolated reports of wind damage from bands of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The remains of Hurricane Ida swept through the southeastern U.S. as a tropical depression bringing isolated reports of wind damage from bands of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 30, 2:46 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 30, 2:46 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
346 PM EDT Mon Aug 30 2021

.SHORT TERM /Tonight through Tuesday Night/...

The main issue this forecast is Ida and how the storm will affect
our area. The forecast track will put the eastern side of Ida over
much of north and west central GA through Tuesday. Best pops have
been continued for north and west GA through tonight with showers
and thunderstorms area wide Tuesday. As Ida moves to our north by
late Tuesday...pops should gradually diminish from the south and
west Tuesday night. Enhanced dynamics combined with tropical
moisture should keep much of the area in a risk for possible severe
thunderstorms tonight into Tuesday with isolated tornadoes and heavy
downpours the main threats. Convection associated with the extreme
outer edge of Ida already developing across north and western GA so
have decided to extend the Flash Flood Watch southward to include
five more counties just bordering the Chattahoochee River. Expecting
two to three inches with higher amounts possible from Tuesday
morning through Wednesday afternoon.

41

.LONG TERM /Wednesday through Monday/...

By Wednesday morning, the remnants of Ida have continued their march
to the northeast. This places us in a region of residual tropical
moisture, especially for far northeastern Georgia, so have high-end
chance to likely PoPs as a result. There is some disagreement
regarding how quickly any remnant moisture affecting the CWA is
ushered off to our north and east by the upper level trough
associated with Ida. The GFS is more persistent, keeping an eastward-
moving band of moisture across central GA through Thursday morning,
while the Euro favors a drying trend through late Wednesday
afternoon. This shift in moisture occurs as the edge of an upper-
level ridge shifts into the southeast, so have leaned toward the
drier solution and capped PoPs at slight for our northeastern
Georgia counties on Thursday.

As we move into through the late week and into the weekend, we see
almost no moisture return as the fringes of the 594 dam upper-level
ridge centered over the Great Plains edges further eastward. We
remain wedged into a regime of northwesterly flow aloft into next
week, with PoPs below a slight chance across much of northern and
central Georgia each day. Drier air filtering in helps keep humidity
down, and with highs in the 80s, afternoons should be pleasant along
and north of the I-85 corridor; highs closer to and slightly above
90 are expected further southeast.

Reaves/Hochstatter

&&

AVIATION...
18Z Update...
Afternoon cumulus should develop sct-bkn030-040 with vcsh possible
most taf sites. Could have lull in precip activity after 02z...then
increase after 08z Tuesday with lowering cigs of MVFR. More
predominant SHRA and IFR ceilings after 12z Tuesday. Scattered tstms
expected late morning Tuesday into the afternoon. Winds south to
southeast 7 to 10 kts this afternoon...diminishing some into the
evening...but becoming gusty southeast after 12z Tuesday. Have
increased winds near 12 kts gusting to 22-25 kts after 12z. eased
SSE winds near 11 kts gusting 20 kts for KATL after 12z Tues.

//ATL Confidence...18Z Update...
Medium on timing of shra/tstms mainly late tonight into Tuesday.
Medium to high on all else.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  82  70  82 /  20  60  60  50
Atlanta         72  79  70  81 /  60  80  60  40
Blairsville     67  74  66  75 /  30  80  80  70
Cartersville    72  78  70  80 /  70  90  70  40
Columbus        73  82  71  84 /  60  80  60  40
Gainesville     72  77  70  79 /  30  80  70  50
Macon           73  83  72  87 /  20  70  40  40
Rome            72  79  70  83 /  80  90  80  40
Peachtree City  72  79  70  82 /  60  80  60  40
Vidalia         74  91  74  89 /  10  30  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday morning through Wednesday
afternoon for the following zones: Bartow...Carroll...Catoosa...
Chattooga...Cherokee...Cobb...Dade...Dawson...Douglas...Fannin...
Floyd...Gilmer...Gordon...Haralson...Lumpkin...Murray...
Paulding...Pickens...Polk...Towns...Union...Walker...White...
Whitfield.

&&

SHORT TERM...41
LONG TERM....Reaves
AVIATION...41
Hazardous weather outlook, Aug 30, 2:27 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Mon Aug 30 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Outer rainbands from Tropical Storm Ida will impact portions of
western Georgia through the rest of the evening and into the
overnight hours. Locally heavy rain, and gusty winds will be the
primary concern. Isolated tornadoes are possible late tonight and
into the overnight hours as the system moves closer.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The remains of Hurricane Ida will move northeast into middle
Tennessee on Tuesday. Periods of heavy rain will be possible in
north Georgia early Tuesday morning into Wednesday. Total amounts
will average 2 to 4 inches with local amounts near 5 inches
possible. A Flash Flood Watch has been issued for parts of north
Georgia accordingly. A threat for isolated tornadoes will continue
into early Wednesday as outer bands move through. Some strong wind
gusts with stronger storms are possible as well. Please stay
tuned to the latest forecast for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 30, 3:09 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
409 PM EDT Mon Aug 30 2021

GAZ002>004-011-012-302045-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-
409 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CATOOSA, CENTRAL
WHITFIELD, EASTERN WALKER, NORTHWESTERN GORDON AND NORTHEASTERN
CHATTOOGA COUNTIES THROUGH 445 PM EDT...

At 408 PM EDT...a strong thunderstorm was near Villanow, or 9 miles
east of Lafayette...moving north at 30 mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Lookout
Mountain, Tunnel Hill, Cohutta, Subligna, Blue Spring, Fairview,
Villanow, Chattanooga  Valley, Rock Spring, Naomi, Suttles Mill,
Noble, Lakeview, Wood Station and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8492 3457 8500 3457 8506 3459 8507
      3459 8511 3456 8512 3456 8522 3495 8538
      3498 8536
TIME...MOT...LOC 2008Z 176DEG 28KT 3473 8513

MAX HAIL SIZE...
MAX WIND GUST...40MPH
Special weather statement, Aug 30, 3:11 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT Mon Aug 30 2021

GAZ004-005-012-302045-
Whitfield GA-Gordon GA-Murray GA-
411 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN MURRAY,
SOUTHEASTERN WHITFIELD AND CENTRAL GORDON COUNTIES THROUGH 445 PM
EDT...

At 410 PM EDT...a strong thunderstorm was over Calhoun...moving north
at 20 mph.

HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects.

Some locations in the path of this storm include
Dalton, Calhoun, Resaca, Mill Creek, Sonoraville, Oostanaula, Sugar
Valley, Redbud, Tilton, Nickelsville, North Georgia Speedway and
Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3442 8478 3441 8500 3463 8505 3472 8505
      3472 8507 3474 8508 3475 8475
TIME...MOT...LOC 2010Z 176DEG 19KT 3450 8490

MAX HAIL SIZE...0.75IN
MAX WIND GUST...50MPH
Special weather statement, Aug 30, 3:34 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Mon Aug 30 2021

GAZ005-007-012-013-302100-
Gilmer GA-Gordon GA-Pickens GA-Murray GA-
434 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN GILMER,
SOUTHEASTERN MURRAY, EASTERN GORDON AND WESTERN PICKENS COUNTIES
THROUGH 500 PM EDT...

At 433 PM EDT...a strong thunderstorm was near Fairmount, or 12 miles
west of Jasper...moving north at 10 mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fairmount, Ranger, Carters, Talona, Blaine, Talmadge, Oakman, Hinton
and Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3460 8450 3442 8455 3441 8458 3441 8473
      3458 8477 3468 8465
TIME...MOT...LOC 2033Z 178DEG 11KT 3446 8464

MAX HAIL SIZE...
MAX WIND GUST...40MPH
Special weather statement, Aug 30, 3:44 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Mon Aug 30 2021

GAZ002-004-012-019-302115-
Whitfield GA-Walker GA-Gordon GA-Floyd GA-
444 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN FLOYD,
SOUTH CENTRAL WHITFIELD, SOUTHEASTERN WALKER AND NORTHWESTERN GORDON
COUNTIES THROUGH 515 PM EDT...

At 444 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Sugar Valley, or near
Calhoun...moving north at 20 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Calhoun, Resaca, Oostanaula, Villanow, Sugar Valley, Lake Marvin and
Tilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3469 8494 3446 8493 3445 8507 3455 8512
      3459 8511 3459 8514 3464 8517 3472 8508
TIME...MOT...LOC 2044Z 168DEG 19KT 3453 8502

MAX HAIL SIZE...
MAX WIND GUST...
Special weather statement, Aug 30, 4:11 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
511 PM EDT Mon Aug 30 2021

GAZ004>007-012>014-021-302145-
Gilmer GA-Whitfield GA-Dawson GA-Cherokee GA-Gordon GA-Pickens GA-
Murray GA-Fannin GA-
511 PM EDT Mon Aug 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTH CENTRAL
CHEROKEE, GILMER, MURRAY, WHITFIELD, NORTHWESTERN DAWSON,
NORTHEASTERN GORDON, PICKENS AND CENTRAL FANNIN COUNTIES THROUGH 545
PM EDT...

At 510 PM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near Dalton
to near Ball Ground...and moving north at 25 mph.

HAZARD...winds up to 40 mph...pea sized hail...frequent cloud to
         ground lightning and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light...unsecured objects...the leading
         edge of this line of storms has also exhibited areas of
         localized rotation. A brief tornado could quickly form.

Some locations in the path of these storms include
Dalton, Canton, Chatsworth, Jasper, Ellijay, Varnell, Ball Ground,
Nelson, Eton, Tunnel Hill, Cohutta, East Ellijay, Talking Rock,
Ranger, Amicalola Falls State Park, Crandall, Sequoyah Lake, Sumac,
Gregory and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3499 8464 3485 8448 3484 8437 3480 8431
      3472 8425 3467 8425 3464 8420 3454 8419
      3424 8443 3482 8508 3482 8506 3486 8506
      3486 8503 3488 8501 3491 8502 3492 8501
      3497 8500 3497 8498 3499 8498
TIME...MOT...LOC 2110Z 199DEG 21KT 3481 8496 3437 8446

MAX HAIL SIZE...0.25IN
MAX WIND GUST...50MPH
Special weather statement, Aug 30, 4:46 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
546 PM EDT Mon Aug 30 2021

GAZ068>071-081-302215-
Lamar GA-Monroe GA-Upson GA-Crawford GA-Pike GA-
546 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL PIKE,
SOUTHWESTERN MONROE, NORTHEASTERN UPSON, NORTHWESTERN CRAWFORD AND
LAMAR COUNTIES THROUGH 615 PM EDT...

At 546 PM EDT...a strong thunderstorm was over Logtown, or 8 miles
east of Thomaston...moving north at 20 mph.

HAZARD...Up to 40 mph wind...frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Barnesville, Forsyth, Milner, Yatesville, Culloden, Aldora, The Rock,
Goggins, Redbone Crossroads, Brent, Redbone, Logtown, Collier,
Piedmont and Johnstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3282 8430 3315 8425 3308 8394 3277 8410
TIME...MOT...LOC 2146Z 195DEG 19KT 3287 8418

MAX HAIL SIZE...
MAX WIND GUST...40MPH

The radar

The Atlanta radar (KFFC), 145 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gilmer

When
August 30, 4:48 PM EST to 5:00 PM EST
Where
Gilmer County, 1.04 mi N of Oak Hill to 0.71 mi NNW of Cherry Log
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.665, -84.427

The Gilmer County 911 center reported a few trees and power lines blown down from the Ellijay and Roy areas north to Cherry Log.

Thunderstorm Wind, Washington

When
August 31, 12:10 PM EST to 12:30 PM EST
Where
Washington County, 4 mi NE of Ennis to 3.41 mi S of Sparks
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.944, -82.935

The Washington County Emergency Manager reported several trees blown down across the county in a swath around 15 miles wide from the Deepstep and Tennille areas, northeastward across Sandersville into the Warthen and Davisboro areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970681, 970682.